MAUDE Adverse Event Report: AESCULAP AG TUFFIER RIB SPREADR170X12543X53MM BLDS; GENERAL SURGICAL INSTRUMENTS

AESCULAP AG TUFFIER RIB SPREADR170X12543X53MM BLDS; GENERAL SURGICAL INSTRUMENTS
Model Number FB800R
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Foreign Body In Patient (2687)
Date of Event 08/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap inc.That a tuffier rib spreadr170x12543x53mm blds (part # fb800r) was used during an open thoracotomy with decortication left procedure on (b)(6) 2023.According to the complainant the device was difficult to open at first but was able to be utilized during the procedure.When the surgeon attempted to remove the device, it froze and would ot release or adjust.Reportedly the surgeon used a needle drive to attempt to open the insturment which caused the butterfly adjustment knob to break off.In order to remove the equipment the patient's rib was broken.Metal shavings were observed on the sterile towel that the instrument was placed on.Post operation chest radiography did not receal any metal shavings inside the patient.The surgery was able to be completed successfully.The adverse event is filed under aic reference (b)(4).
 
Event or Problem Description
Update: surgery was successfully completed.The patient did "well" after the procedure.Postoperative x-ray results had not revealed metal shaving.
 
Additional Manufacturer Narrative
Investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.Additional information: b5 - update.D9 - product return.F9 - approximate age of device.Investigation results: visual inspection: the visual inspection of the products revealed a lot of damage to the products.The involved component (also same material) was found to have impact marks on the face of the wing gear and a large number of seizures.The leading material, tuffier chest retractor, also showed impact marks, seizure marks and a broken wing gear due to overload.Batch history review: as no lot number was provided, it is not possible to check the device history for the device in question.However, eight batches could be localized for the affected manufacturing year 2008: 51459722, 51465321, 51468332, 51484823, 51496201, 51507704, 51509918, 51513670.The device quality and manufacturing history records have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.Conclusion/preventive measures: on the basis of the available information as well as the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.According to the corresponding electronic instructions for use (eifu) (internal aesculap ag no.(b)(4) (b)(6) 2020 v6 change no.(b)(4)), a lack of/insufficient lubrication can lead to damage such as metallic cold welding/friction corrosion of the product.

Brand Name
TUFFIER RIB SPREADR170X12543X53MM BLDS
Common Device Name
GENERAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key18029615
Report Number2916714-2023-00118
Device Sequence Number20573493
Product Code GAD
UDI-Device Identifier04038653157907
UDI-Public4038653157907
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/03/2024
Report Date (Section F) 10/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB800R
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date10/04/2023
Device Age16 YR
Event Location Hospital
Date Report to Manufacturer10/04/2023
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date09/03/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA10/30/2023